Oregon, 2004

Blizzard in Oregon, January 6, 2004

January 6, 2004 · NWS PDT · 1 event in 1 county or zone

1 blizzard, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 6, 2:40 PM PST, 12 minutes earlier.

Area forecast discussion, Jan 6, 2:40 PM PST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
240 PM PST TUE JAN 6 2004

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...MODERATE TO HEAVY
SNOW AT TIMES IS EXPECTED TO BEGIN THIS AFTERNOON IN CENTRAL OREGON
NORTHWARD THROUGH THE EASTERN COLUMBIA RIVER GORGE TO THE EAST
SLOPES OF THE SOUTHERN WASHINGTON CASCADES. SNOW...HEAVY AT TIMES...
WILL OCCUR TONIGHT OVER MOST OF THE REGION. FREEZING RAIN WILL
DEVELOP IN THE LOWER COLUMBIA BASIN...THE EASTERN COLUMBIA GORGE AND
THE BLUE MOUNTAIN FOOTHILLS BY LATE WEDNESDAY MORNING. GIVEN THE
VERY COLD ARCTIC AIR MASS THAT IS IN PLACE IN THE LOWER ELEVATIONS
BELIEVE MODEL GUIDANCE IS TOO WARM FOR HIGH TEMPERATURES ON
WEDNESDAY AND THURSDAY. WITH OVERNIGHT SUB-FREEZING TEMPERATURES AND
HIGH TEMPERATURES DURING THE DAY ONLY GETTING INTO THE MID 30S THE
SNOW PACK WILL CONTINUE IN THE COLUMBIA BASIN AND FOOTHILLS OF THE
BLUES THROUGH THURSDAY. THE LINGERING SNOW PACK WILL ACT AS A HEAT
SINK BY ABSORBING HEAT ENERGY FROM THE ATMOSPHERE TO MELT THE SNOW
PACK AND WILL THUS KEEP TEMPERATURES IN THE BASIN AND FOOTHILLS OF
THE BLUES FOR THE MOST PART BELOW FREEZING THROUGH THURSDAY. THUS
HAVE ADJUSTED DAYTIME HIGH TEMPERATURES DOWNWARD THROUGH THURSDAY
FOR THE LOWER COLUMBIA BASIN...THE FOOTHILLS OF THE BLUES AND IN THE
KITTITAS AND YAKIMA VALLEYS. SNOW LEVELS ACROSS CENTRAL AND
NORTHEAST OREGON WILL RISE TO AROUND 4000 FEET RESULTING IN RAIN AND
SNOW IN THE HIGHER VALLEYS. SNOW LEVELS WILL REMAIN LOW OVER
SOUTHERN WASHINGTON ESPECIALLY NEAR THE EAST SLOPES OF THE CASCADES
AS COLD AIR REMAINS TRAPPED IN THE VALLEYS. A CHANCE OF
PRECIPITATION WILL CONTINUE INTO THURSDAY WITH A CHANCE FOR SNOW AND
FREEZING ALONG THE EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES
AND THE YAKIMA VALLEY WHERE COLD AIR WILL REMAIN TRAPPED.
OTHERWISE...ON THURSDAY THE REMAINDER OF FORECAST AREA WILL SEE A
CHANCE OF RAIN IN LOW ELEVATIONS AND SNOW IN THE MOUNTAINS. WE WILL
SEE A GRADUAL WARM UP STARTING WEDNESDAY AS THE ARCTIC AIR WILL BE
SLOWLY MODIFIED. THE WARMING TREND WILL BE MORE NOTICEABLE ABOVE
2500 FEET OVER THE NEXT COUPLE OF DAYS DUE TO AN INFLUX OF WARMER
AIR ALOFT IN A BROAD SOUTHWEST FLOW ALOFT MOVING INLAND FROM THE
PACIFIC OCEAN. IT WILL BE DIFFICULT FOR THE COLD AIR IN THE LOWEST
ELEVATIONS TO BE COMPLETELY SCOURED OUT OF THE LOWER COLUMBIA BASIN
DUE TO THE ABSENCE OF A VIGOROUS COLD FRONT SWEEPING ACROSS THE
PACIFIC NORTHWEST THROUGH THURSDAY NIGHT.  POLAN

.LONG TERM...FRIDAY THROUGH TUESDAY...AN INTERESTING SCENARIO IS
SHAPING UP TOWARDS THE WEEKEND.  AN UPPER-LEVEL SYSTEM WILL MOVE
THROUGH THE AREA ON FRIDAY.  A MIX OF RAIN AND SNOW FOR THE VALLEYS
AND MOUNTAIN SNOW SHOWERS ABOVE 4000 FEET SHOULD BE EXPECTED.
FORECAST MODELS ARE TRYING TO SCOUR OUT THE COLD AIR CURRENTLY IN
THE COLUMBIA BASIN AND ALLOW TEMPERATURES TO WARM DRAMATICALLY INTO
THE 40S.  MODELS HAVE TENDENCY TO DO THIS FAR TOO QUICKLY.  IT IS
UNLIKELY THAT THE SNOW-COVER ACROSS THE AREA WILL COMPLETELY MELT
OVER THE NEXT FEW DAYS.  AFTER THE SYSTEM PUSHES EAST ON FRIDAY A
RIDGE OF HIGH PRESSURE WILL BUILD OVERHEAD ON SATURDAY.  HIGH
PRESSURE WILL TRAP MOISTURE FROM MELTING SNOW NEAR THE SURFACE.
THUS...FRIDAY EVENING AS THE AIR COOLS...WIDESPREAD FOG WILL FORM IN
THE BASIN.  THIS FOG WILL LINGER INTO THE BEGINNING OF NEXT WEEK AS
WEAK UPPER-LEVEL SYSTEMS PASSING OVERHEAD DO NOT PACK ENOUGH ENERGY
TO MIX IT OUT.  TEMPERATURES WILL REMAIN IN THE 30S FOR HIGHS
THROUGH THE EXTENDED ONCE THE FOG FORMS.  CANTIN

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 11 30 28 34 / 80 50 40 50
WALLA WALLA         14 31 28 35 / 80 50 40 50
TRI-CITIES          14 26 27 36 / 80 50 40 50
YAKIMA              14 24 25 33 / 80 60 40 50
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HEAVY SNOW WARNING ORZ045 THROUGH TONIGHT
     WINTER STORM WARNING ORZ042>044-047>048 THROUGH TONIGHT
     SNOW ADVISORY ORZ046-049>050 THROUGH TONIGHT

WA...HEAVY SNOW WARNING WAZ025>027-029 THROUGH TONIGHT
     WINTER STORM WARNING WAZ028 THROUGH TONIGHT
     SNOW ADVISORY WAZ030 THROUGH TONIGHT.
&&

99
Hazardous weather outlook, Jan 6, 4:44 AM PST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
444 AM PST TUE JAN 6 2004

ORZ041>050-WAZ024>030-071300-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...
CURRENTLY...MOST OF THE AREA IS UNDER THE INFLUENCE OF AN ARCTIC AIR
MASS.  THE DEPTH OF THIS COLD AIR VARIES ACROSS THE FORECAST AREA.
IN GENERAL...IT IS DEEPEST IN THE COLUMBIA BASIN AND AND THE YAKIMA
AND KITTITAS VALLEYS.  A COLD FRONT IS CURRENTLY APPROACHING THE AREA
FROM THE WEST.  AS IT APPROACHES...IT WILL PRODUCE HEAVY SNOW OVER
MOST OF THE FORECAST AREA.  AS THE FRONT GETS CLOSER AND CLOSER IT
WILL CONTINUE TO LIFT WARM MOIST AIR OVER TOP OF THE COLD AIR POOLED
IN CENTRAL OREGON...THE COLUMBIA BASIN AND OTHER VALLEY AREAS.  THIS
WILL RESULT IN A MIXTURE OF FREEZING RAIN...SLEET...AND  SNOW OVER
CENTRAL OREGON TONIGHT.

.DAYS TWO THROUGH SEVEN...
AS THE WARM AIR ADVECTION ALOFT CONTINUES...THE COMBINATION OF
FREEZING RAIN...SLEET...AND SNOW WILL MOVE INTO THE COLUMBIA BASIN
AND THE FOOTHILLS OF THE BLUES ON WEDNESDAY.  ALL DURING THIS
TIME...WIDESPREAD SNOW WILL CONTINUE OVER MOST OF THE AREA.

THE NEXT SYSTEMS TO MOVE THROUGH WILL BE ON THURSDAY AND SUNDAY AND
DUE TO THE WARMING...WILL CONSIST MOSTLY OF RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 blizzard. Local standard time, as filed.

Blizzard, Grand Ronde Valley

When
January 6, 2:52 PM PST to 9:22 PM PST
Where
Grand Ronde Valley forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
45.310, -118.009 (the zone’s center; the record gives no point)

A tight pressure gradient developed across the Grande Ronde Valley resulting in blizzard conditions. At 440 PM, interstate 84 was closed at Ladd Canyon due to near zero visibility, with sustained winds of 35-45 MPH and gusts between 45-60 MPH. Highway 30 near La Grande also closed due to whiteout conditions.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383621.